Two of the common motor symptoms of Parkinson’s disease, a progressive neurological disorder that affects muscle movements, are tremor and dyskinesia. Although both involve uncontrollable, involuntary movements, there are differences between these symptoms.
Tremor seen in Parkinson’s disease is one of the hallmark features of the condition. It’s one of the motor symptoms of Parkinson’s that shows improvement with medication.
On the other hand, dyskinesia tends to show up later in the course of the disease as a long-term side effect of medications used to treat Parkinson’s. Sometimes it can be a bit hard to tell whether the abnormal movements are tremor or dyskinesia.
Parkinson’s resting tremor
Commonly, with Parkinson’s, the individual has worsened tremor while the hands are at rest or supported by the body against gravity, which then improves when the arms are in motion.
The main difference is that tremor is rhythmic in its movement, particularly around one joint. Dyskinesia is not only involuntary, but it’s also usually disordered.
Tremor associated with Parkinson’s is usually suppressible with movement and activity, while dyskinesia isn’t.
The longer a person has had the condition and the longer they’ve been taking medications (particularly at high doses), the greater the risk for developing drug-induced dyskinesia.
Stress, excitement, and degree of relaxation all affect the severity of Parkinson’s tremor.
Please see the below video for an example of a resting tremor.
It isn’t fully understood why medications for Parkinson’s cause dyskinesia.
Under normal conditions [for someone who doesn’t have the condition], there is continuous stimulation with dopamine. In Parkinson’s, the dopamine signal is lacking.
However, medications designed to replace the dopamine signal result in artificial “pulses” of dopamine. It’s thought that the up-and-down pulses of the dopamine signal are responsible for drug-induced dyskinesia.
Managing drug-induced dyskinesia can be challenging. One effective method is to reduce the dose of medication, particularly levodopa. However, this may cause some of the motor symptoms related to Parkinson’s to return.
Newer formulations and methods of delivering medications provide a more sustained release of the drug and help reduce the symptoms of dyskinesia. Sustained release formulations and direct intestinal infusions are examples of such methods.
Newer generations of non-levodopa medications, such as safinamide (Xadago), a monoamine oxidase B inhibitor, and opicapone (Ungenteel), a catechol-O-methyltransferase inhibitor, have also shown promise in reducing dyskinesia.
Surgery for Parkinson’s, such as deep brain stimulation (DBS), also results in a reduction of dyskinesia symptoms. This may be because DBS frequently helps to lessen the amount of medication needed for Parkinson’s.
Parkinson’s drug-induced dyskinesia
With prolonged use of Parkinson’s medications such as levodopa, a person can develop worsened movement disorders, even if the medication had helped these symptoms in the beginning of the disease.
Like with other symptoms of Parkinson’s disease, dyskinesia can impede daily activities like eating and drinking.
However, dyskinesia itself isn’t a sign of underlying danger. It reflects the progression of the disease.
The biggest risk factor for developing drug-induced dyskinesia is how long a person has had Parkinson’s.
When dyskinesia shows up, it could also mean that the person is likely becoming less responsive to the usual medications for the condition. It may mean that their doctor may need to adjust their dosing schedule or formulation of drugs.
Dr. Seunggu Jude Han is an assistant professor of neurological surgery at the Oregon Health and Sciences University in Portland, Oregon. He has been on the medical review staff at Healthline since 2016 and has reviewed over 200 articles.